Georgia, 2009Rip Current in Georgia, July 24, 2009
July 24, 2009 · NWS CHS · 1 event in 1 county or zone
Large long periods swells in combination with astronomical influences from a recent new moon, resulted in numerous rip currents at Georgia beaches.
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Large long periods swells in combination with astronomical influences from a recent new moon, resulted in numerous rip currents at Georgia beaches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 24, 6:06 AM EST, 1 hour 54 minutes earlier.
Area forecast discussion, Jul 24, 6:06 AM EST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION..CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON SC
706 AM EDT FRI JUL 24 2009
.SYNOPSIS...
A SURFACE TROUGH WILL STALL WEST OF THE AREA TODAY AND WEAKEN
THROUGH SATURDAY. ATLANTIC HIGH PRESSURE WILL THEN PREVAIL
THROUGH THE MIDDLE OF NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A LONG WAVE UPPER LEVEL TROUGH WILL REMAIN WELL ENTRENCHED OVER
THE EASTERN U.S. TODAY...WHILE A SURFACE TROUGH BECOMES NEARLY
STATIONARY OVER THE SOUTH CAROLINA MIDLANDS AND CENTRAL GEORGIA.
THE REGION WILL BE ON THE FRINGE OF THE RIGHT ENTRANCE REGION OF
THE UPPER LEVEL JET TODAY...WITH SOME WEAK UPPER LEVEL DIVERGENCE
EXPECTED. IN THE LOW AND MID LEVELS OF THE ATMOSPHERE DEEP LAYERED
MOISTURE AND SEA BREEZE CONVERGENCE SHOULD BE SUFFICIENT TO
SUPPORT THE DEVELOPMENT OF SCATTERED SHOWERS AND THUNDERSTORMS
ACROSS MUCH OF THE AREA. HIGH RESOLUTION MESOSCALE MODELS SUCH AS
THE WRF-NMM AND THE NSSL WRF SHOW CONVECTION ALSO IGNITING
UPSTREAM ALONG THE TROUGH AND DRIFTING INTO THE FORECAST AREA LATE
THIS AFTERNOON. ALONG THE IMMEDIATE COAST AND ACROSS MUCH OF
COASTAL SOUTHEAST GEORGIA...CONVECTION MAY BE LIMITED TO ISOLATED
IN COVERAGE AS THE SEA BREEZE PULLS INLAND AND AS THE UPSTREAM
CONVECTION REMAINS FARTHER WEST.
MODERATE INSTABILITY AND WEAK SHEAR WILL BE IN PLACE TODAY ACROSS
THE AREA AHEAD OF THE SURFACE TROUGH. THIS MAY BE SUFFICIENT TO
RESULT IN AN ISOLATED RISK OF A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING DAMAGING WINDS AND/OR TO A LESSER EXTENT LARGE HAIL. IN
ADDITION...WITH PRECIPITABLE WATER VALUES POSSIBLY AS HIGH AS 1.75
TO 2.00 INCHES...THERE IS THE POTENTIAL FOR LOCALLY HEAVY RAINFALL
AT TIMES.
THE COMBINATION OF JET INDUCED HIGH LEVEL CIRRUS AND STRATO-
CUMULUS ALONG AND AHEAD OF THE SEA BREEZE SHOULD RESULT IN MOSTLY
CLOUD SKIES INLAND FROM THE COAST THROUGH MUCH OF THE DAY. UNDER
THESE MOSTLY CLOUDY SKIES...TEMPERATURES SHOULD GENERALLY REACH
HIGHS IN THE LOWER 90S...ALTHOUGH IT MAY NEVER EXCEED THE MID OR
UPPER 80S AT THE BEACHES.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SATURDAY/...
CONVECTION SHOULD PERSIST INTO THE EVENING HOURS...BEFORE
GRADUALLY DIMINISHING AS THE BEST LOW LEVEL CONVERGENCE SHIFTS
OFFSHORE BY THE LATE EVENING/OVERNIGHT HOURS. MOSTLY CLOUDY SKIES
SHOULD PREVAIL DURING THE EVENING...WITH SOME PARTIAL CLEARING
POSSIBLE AS THE NIGHT PROGRESSES. LOW TEMPERATURES ARE EXPECTED TO
BE IN THE LOWER 70S...EXCEPT IN THE MID TO UPPER 70S ALONG THE
IMMEDIATE COAST.
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
PRETTY GOOD AGREEMENT AMONGST THE MEDIUM RANGE MODEL GUIDANCE
LEADS TO HIGHER THAN NORMAL FORECAST CONFIDENCE DURING THIS
PERIOD. THE FORECAST AREA WILL REMAIN ON THE EAST SIDE OF AN UPPER
LEVEL TROUGH THROUGH MONDAY BEFORE THE TROUGH SHIFTS FARTHER
WESTWARD ALLOWING HIGH PRESSURE OVER THE ATLANTIC TO SHIFT WEST AS
WELL. THE SURFACE PATTERN WILL BE DOMINATED BY WEAK INLAND
TROUGHING AND GRADUALLY BUILDING ATLANTIC HIGH PRESSURE.
ANTICIPATE A DIURNAL CONVECTIVE PATTERN DRIVEN MAINLY BY SEABREEZE
CONVERGENCE AND DAYTIME INSTABILITY OVER THE WEEKEND. THUS...HAVE
MAINTAINED RAIN CHANCES AT 20 PERCENT WITH HIGH TEMPERATURES IN THE
LOWER TO MID 90S AWAY FROM THE IMMEDIATE COAST.
ATLANTIC HIGH PRESSURE AT THE SURFACE AND ALOFT WILL BUILD BACK
OVER THE REGION BY EARLY NEXT WEEK. THIS PATTERN WILL SET UP
TYPICAL SUMMERTIME CONDITIONS CHARACTERIZED BY A CONTINUATION OF
ISOLATED TO SCATTERED DIURNAL CONVECTION EACH DAY. BEST CHANCE OF
SHOWERS AND THUNDERSTORMS WILL BE DURING THE AFTERNOONS AND EARLY
EVENINGS WHEN HEATING/SEA BREEZE FORCING ARE MAXIMIZED. HAVE RAIN
CHANCES IN THE 30 PERCENT RANGE FOR NOW.
TEMPERATURES THIS WEEKEND WILL BE SLIGHTLY ABOVE NORMAL...THEN MAY
RETURN A BIT CLOSER TO NORMAL MONDAY THROUGH THURSDAY DUE TO
INCREASED CLOUD COVER.
&&
.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
VFR CONDITIONS WILL PREVAIL AT BOTH KCHS AND KSAV THROUGH 06Z
SATURDAY. A TROUGH OF LOW PRESSURE INLAND OF THE TERMINALS AND THE
SEA BREEZE COULD BOTH SUPPORT THE DEVELOPMENT OF ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE AREA WITH DEEP
LAYERED MOISTURE IN PLACE. THE CONVECTION WILL PRIMARILY OCCUR IN
THE MID AFTERNOON TO MID EVENING TIME PERIOD...WITH A SLIGHTLY
BETTER CHANCE OF IMPACTING KCHS THAN KSAV. HOWEVER...GIVEN RATHER
LIMITED COVERAGE...HAVE OPTED TO JUST LEAVE MENTION OF CB IN THE
TAF AT BOTH TERMINALS INSTEAD OF INTRODUCING ANY PRECIPITATION.
EXTENDED AVIATION OUTLOOK...VFR CONDITIONS ARE EXPECTED TO PREVAIL
OUTSIDE OF MAINLY DIURNAL SHOWERS AND THUNDERSTORMS SATURDAY THROUGH
TUESDAY.
&&
.MARINE...
ATLANTIC HIGH PRESSURE WILL PREVAIL TODAY...WHILE A WEAK TROUGH
PERSISTS INLAND. THIS WILL RESULT IN A SOUTHWEST FLOW ACROSS MOST
OF THE WATERS THROUGH THE DAY...WITH THE EXCEPTION OF CHARLESTON
HARBOR AND ALONG THE IMMEDIATE COAST WHERE THE SEA BREEZE SHOULD
BACK WINDS MORE SOUTHERLY IN THE AFTERNOON. SURGING WINDS EARLY
THIS MORNING ARE NOCTURNAL IN NATURE AND TYPICAL FOR THIS SYNOPTIC
PATTERN...BUT WILL DIMINISH AS THE MORNING PROGRESSES. WIND SPEEDS
BY THE AFTERNOON SHOULD BE IN THE 5-10 KT RANGE FOR MOST OF THE
WATERS...BUT THE INFLUENCE OF THE SEA BREEZE COULD PUSH WINDS AS
HIGH AS 15 KT IN THE HARBOR THIS AFTERNOON. AS FOR SEAS...A 3-5 FT
LONG PERIOD SWELL WILL PERSIST THROUGH THE DAY. THE SWELL AND WIND
WAVE HAVE RESULTED IN 6 FT COMBINED SEAS EARLY THIS MORNING OVER THE
OUTER GEORGIA WATERS WHERE A SMALL CRAFT ADVISORY REMAINS IN EFFECT
UNTIL NOON. AS THE WIND WAVE DIMINISHES THIS AFTERNOON...COMBINED
SEAS SHOULD FALL BELOW SMALL CRAFT ADVISORY LEVELS.
WEAK NOCTURNAL SURGING IS EXPECTED TO DEVELOP AGAIN TONIGHT...BUT
WIND SPEEDS SHOULD GENERALLY BE CAPPED AROUND 15 KT. SEAS SHOULD
REMAIN BELOW SMALL CRAFT ADVISORY CRITERIA...AS THE SOUTHEAST
SWELL IS EXPECTED TO GRADUALLY SUBSIDE.
SATURDAY THROUGH TUESDAY...ATLANTIC HIGH PRESSURE WILL PREVAIL OVER
THE COASTAL WATERS THROUGH THE EXTENDED PERIOD...RESULTING IN A
PREDOMINANTLY SOUTH OR SOUTHWEST FLOW. NIGHTTIME LOW LEVEL JETTING
CAN BE EXPECTED...HOWEVER WINDS AND SEAS ARE EXPECTED TO REMAIN
BELOW SMALL CRAFT ADVISORY CRITERIA THROUGH THE PERIOD.
RIP CURRENTS...A 4 FT LONG PERIOD SOUTHEAST SWELL...ONSHORE WINDS AS
HIGH AS 15 MPH...AND LINGERING ASTRONOMICAL EFFECTS FROM THE RECENT
NOON MOON WILL COMBINE TO RESULT IN ANOTHER MODERATE RISK FOR RIP
CURRENTS ALONG THE SOUTHERN SOUTH CAROLINA AND NORTHERN GEORGIA
COAST INTO THIS EVENING.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL NOON EDT
TODAY FOR AMZ374.
&&
JAQ/RJB
Hazardous weather outlook, Jul 24, 2:41 AM EST, 5 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
341 AM EDT FRI JUL 24 2009
AMZ330-350-352-354-374-GAZ087-088-099>101-114>116-118-137-138-140-
SCZ040-042>045-047-251000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-INLAND CHATHAM-LONG-INLAND LIBERTY-INLAND MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND JASPER-
341 AM EDT FRI JUL 24 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
GAZ117-119-139-141-SCZ048>051-251000-
COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-COASTAL MCINTOSH-
BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
341 AM EDT FRI JUL 24 2009
...MODERATE RISK FOR RIP CURRENTS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
MODERATE RISK FOR RIP CURRENTS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Rip Current, Coastal Chatham
- When
- July 24, 8:00 AM EST to 3:00 PM EST
- Where
- Coastal Chatham forecast zone
- Property damage
- $1,000
- Reported by
- County Official
Tybee Island Ocean Rescue reported at least 60 rip currents were observed and 8 rip current related rescues were necessary throughout the day at the Tybee Island, Georgia beaches.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Iowa, July 24, 20091 injured · $31 million · 4.25 in hail · 57 events
- Hail and Damaging Winds in Wisconsin, July 24, 2009$23 million · 1.75 in hail · 27 events
- High Surf in California, July 24 to 26, 20091 death · 1 injured · 1 event
- Tornado and Flash Flooding in Illinois, July 24, 20092 injured · $738,000 · EF1 · 32 events
- High Surf in California, July 24 to 26, 20091 death · 1 event
- Rip Current in North Carolina, July 24, 20091 death · 1 event
- Tornadoes and Flash Flood in Wisconsin, July 24, 2009$14 million · EF0 · 8 events
- Flash Flooding and Hail in Iowa, July 24, 2009$676,000 · 2.5 in hail · 59 events
- Tornadoes and Lightning Strike in Florida, July 24, 20092 injured · $2.5 million · EF0 · 4 events
- Hail in Nebraska, July 24, 2009$1.2 million · 1.75 in hail · 12 events
- Hail and Damaging Wind in Minnesota, July 24, 2009$793,000 · 2 in hail · 13 events
- Hail and Damaging Winds in Illinois, July 24 to 25, 2009$273,000 · 1 in hail · 20 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190290.